Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 103, NWS Twin Cities, MN

July 18, 2019Dakota County, Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2019, 4:28 AM CDT for Dakota County, Scott County, Minnesota. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2019, 4:28 AM CDT (09:28 UTC)
Expired
Jul 18, 2019, 4:45 AM CDT
In force
17 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dakota County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 24 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:30 AM CDTHAIL 1.25Savage, MN
Jul 18, 4:35 AM CDTHAIL 21 Nnw Burnsville, MNREPORTED VIA TWITTER WITH PICTURES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KMPX 180928
SVRMPX
MNC037-139-181000-
/O.NEW.KMPX.SV.W.0103.190718T0928Z-190718T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Thu Jul 18 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dakota County in east central Minnesota...
  Northeastern Scott County in east central Minnesota...

* Until 500 AM CDT.

* At 427 AM CDT, a severe thunderstorm was located over Savage, or 16
  miles south of Minneapolis, moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Bloomington, Eagan, Burnsville, Lakeville, Apple Valley, Shakopee,
  Inver Grove Heights, Savage, Prior Lake, Rosemount, West St. Paul
  and Mendota Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4477 9343 4479 9339 4479 9331 4484 9321
      4487 9320 4492 9308 4478 9302 4463 9334
TIME...MOT...LOC 0927Z 230DEG 37KT 4472 9333 

HAIL...1.00IN
WIND...<50MPH
 
$$

JLT
2 follow-up statements
447 
WWUS53 KMPX 180937
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
437 AM CDT Thu Jul 18 2019

MNC139-180947-
/O.CAN.KMPX.SV.W.0103.000000T0000Z-190718T1000Z/
Scott MN-
437 AM CDT Thu Jul 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has Moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4479 9331 4484 9321 4492 9308 4483 9304
      4471 9324
TIME...MOT...LOC 0937Z 230DEG 37KT 4479 9322 

$$

MNC037-181000-
/O.CON.KMPX.SV.W.0103.000000T0000Z-190718T1000Z/
Dakota MN-
437 AM CDT Thu Jul 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHWESTERN DAKOTA COUNTY...

At 437 AM CDT, a severe thunderstorm was located over Apple Valley,
or 11 miles southwest of St. Paul, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Bloomington, Eagan, Burnsville, Apple Valley, Inver Grove Heights,
Rosemount, West St. Paul, Mendota Heights, Sunfish Lake, South St
Paul Airport, Sunfish and Fort Snelling State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4479 9331 4484 9321 4492 9308 4483 9304
      4471 9324
TIME...MOT...LOC 0937Z 230DEG 37KT 4479 9322 

HAIL...1.00IN
WIND...<50MPH
 
$$

JLT
686 
WWUS53 KMPX 180945
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Thu Jul 18 2019

MNC037-180955-
/O.CAN.KMPX.SV.W.0103.000000T0000Z-190718T1000Z/
Dakota MN-
445 AM CDT Thu Jul 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAKOTA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4479 9331 4484 9321 4492 9308 4483 9304
      4471 9324
TIME...MOT...LOC 0944Z 230DEG 37KT 4484 9313 

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:27 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 18, 2:27 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT Thu Jul 18 2019

.SHORT TERM...(Today through Friday)
Issued at 227 AM CDT Thu Jul 18 2019

Thunderstorms developed prior to midnight across northern Iowa along
the increasing low level jet and upper level jet streak moving
across southern Minnesota. This feature will aid in the continuation
of convection across the southwest, south central and portions of
east central Minnesota through sunrise, and possibly up to 9 am
local. Elsewhere, the convection across northeast South Dakota could
form more activity across central Minnesota during the morning.
Otherwise, once this activity moves off into Wisconsin, skies should
clear with the heat and humidity building. Heat indices will
approach or exceed 95 to 100 degrees by the afternoon. The heat
advisory may need to be extended farther to the northwest across
southwest, and west central Minnesota where heat indices will likely
exceed 100 degrees. Models are trying to develop another complex of
storms in south central/southeast Minnesota this evening. This is
where the higher percentages will be, with slight chance elsewhere.
The current flash flood watch will be allowed to expire at 7 am.
However, an additional watch could be issued based on the convection
expected across the same areas this evening. No other changes to the
forecast for tonight or Friday with the frontal boundary near the
area which will lead to additional thunderstorms likely.

.LONG TERM...(Friday night through Wednesday)
Issued at 227 AM CDT Thu Jul 18 2019

In the long term we experience a pattern transition which will
bring a trend toward mild and drier weather into next week.

To start out, however, we will still have fast westerly flow
across the region and the stalled boundary over the area, which
will be conducive to the potential for showers and thunderstorms with
heavy rainfall on Friday night & Saturday. By Sunday the front
finally looks to have shifted south of the area, so that is the
most likely day to be dry over the weekend.

Monday into the middle of next week there is good model agreement
that the large scale pattern will feature an amplified western
CONUS ridge and an eastern CONUS trough. While fleeting light
precipitation chances can't be ruled out as weak waves top the
western ridge, overall dry weather and near-normal temperatures
would be expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1107 PM CDT Wed Jul 17 2019

Showers and thunderstorms are expected to develop across southern
MN overnight, particularly southeast of a RWF-MSP-RNH line.
Another cluster of storms over central SD is heading east and
should weaken, but it will need to be watched. Otherwise, mostly
clear skies are likely through the period.

KMSP...Chances are MSP will probably miss out on the thunderstorm
activity tonight, with most of it staying south. Storms will be
close enough to continue the VCTS mention between 08-11Z.

/OUTLOOK FOR KMSP/
Fri...VFR. Isolated TSRA. Winds SW 5 kts becoming NW.
Sat...VFR. Chc TSRA. Wind NE 5 kts.
Sun...VFR. Wind N 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 7 PM CDT Friday for WIZ023>028.

     Flash Flood Watch until 7 AM CDT this morning for WIZ026.

MN...Heat Advisory from noon today to 7 PM CDT Friday for MNZ060>063-
     067>070-074>078-082>085-091>093.

     Flash Flood Watch until 7 AM CDT this morning for MNZ076>078-
     083>085-092-093.

&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 18, 1:35 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
135 AM CDT Thu Jul 18 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
135 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Through 6 AM, the main weather hazard will be locally torrential
rainfall, especially in the flash flood watch area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect Thursday afternoon through Friday
for south central and east central Minnesota into west central
Wisconsin. Heat indices both days will reach 100 to 105 during the
afternoon.

There is a chance for additional thunderstorms from late Thursday
though the weekend, with a few severe storms possible over that
time period along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 18, 2:04 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
204 AM CDT Thu Jul 18 2019

MNZ092-180745-
Faribault-
204 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FARIBAULT COUNTY...

At 203 AM CDT, a strong thunderstorm was located near Easton, or 26
miles west of Albert Lea, moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wells, Minnesota Lake, Easton, Frost, Brush Creek and Baroda.

This includes Interstate 90 between mile markers 125 and 140.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4371 9406 4385 9384 4385 9382 4370 9364
      4368 9365 4355 9393
TIME...MOT...LOC 0703Z 236DEG 36KT 4368 9390

JLT
Special weather statement, Jul 18, 3:31 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
331 AM CDT Thu Jul 18 2019

MNZ075-076-083-084-180900-
Le Sueur-Waseca-Blue Earth-Nicollet-
331 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LE SUEUR...NORTHEASTERN
BLUE EARTH...NORTHWESTERN WASECA AND SOUTHEASTERN NICOLLET
COUNTIES...

At 330 AM CDT, a strong thunderstorm was located over Mankato, moving
east at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mankato, North Mankato, St. Peter, Eagle Lake, Waterville, Madison
Lake, Kasota, Elysian, Cleveland, Skyline, Kilkenny and Mankato
Airport.

This includes the following highways...
 U.S. Highway 14 between mile markers 126 and 143.
 U.S. Highway 169 between mile markers 49 and 62.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4406 9413 4427 9408 4439 9352 4419 9352
TIME...MOT...LOC 0830Z 250DEG 53KT 4419 9394

JLT
Special weather statement, Jul 18, 4:11 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 AM CDT Thu Jul 18 2019

MNZ063-069-070-078-180945-
Washington-Dakota-Goodhue-Scott-
411 AM CDT Thu Jul 18 2019

...A LINE OF STORMS WILL AFFECT DAKOTA...EASTERN SCOTT...NORTHWESTERN
GOODHUE AND SOUTHWESTERN WASHINGTON COUNTIES...

At 411 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prior Lake to near Stanton. Movement
was northeast at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Northfield, Bloomington, Eagan, Burnsville, Lakeville, Apple Valley,
Shakopee, Cottage Grove, Inver Grove Heights, Savage, Prior Lake and
Hastings.

This includes the following highways...
 Interstate 35 between mile markers 75 and 80.
 U.S. Highway 61 between mile markers 101 and 104.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4452 9328 4454 9328 4454 9334 4467 9364
      4479 9337 4481 9325 4486 9320 4491 9309
      4471 9272 4463 9262 4446 9304 4447 9316
TIME...MOT...LOC 0911Z 243DEG 47KT 4467 9346 4451 9310

JLT
Special weather statement, Jul 18, 4:18 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
418 AM CDT Thu Jul 18 2019

MNZ041-047-048-180945-
Stevens-Pope-Douglas-
418 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS...POPE AND
EASTERN STEVENS COUNTIES...

At 417 AM CDT, a strong thunderstorm was located over Morris, moving
northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Morris, Glenwood, Starbuck, Hancock, Lowry, Kensington,
Cyrus, Donnelly, Holmes City, Villard and Forada.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 96 and 107.
 U.S. Highway 59 between mile markers 158 and 176.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4565 9607 4576 9582 4576 9577 4579 9576
      4597 9536 4549 9514 4541 9571 4541 9586
TIME...MOT...LOC 0917Z 243DEG 47KT 4559 9585

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:04 AM CDTSpecial Weather StatementMPXFaribault41 min
Jul 18, 3:31 AM CDTSpecial Weather StatementMPXLe Sueur29 min
Jul 18, 4:11 AM CDTSpecial Weather StatementMPXDakota, Scott34 min
Jul 18, 4:18 AM CDTSpecial Weather StatementMPXPope, Stevens27 min
Jul 18, 4:44 AM CDTSpecial Weather StatementMPXPope31 min
Jul 18, 4:50 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift25 min
Jul 18, 5:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Waseca31 min
Jul 18, 6:35 PM CDTTornado WarningMPXMartin25 min
Jul 18, 6:37 PM CDTTornado WarningMPXWaseca23 min
Jul 18, 6:58 PM CDTTornado WarningMPXFaribault, Martin32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.